Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 201, NWS Bismarck, ND

July 17, 2020McHenry County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2020, 2:06 PM CDT for McHenry County, Ward County, North Dakota. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2020, 2:06 PM CDT (19:06 UTC)
Expired
Jul 17, 2020, 3:00 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties McHenry County, ND, Ward County, ND

The radar

The Minot AFB radar (KMBX), 15 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 2:07 PM CDTHAIL 1.75Minot, NDHAIL REPORTED FROM TWO DIFFERENT SOURCES BETWEEN 1.0 INCH AND 1.75 INCHES.
Jul 17, 2:09 PM CDTHAIL 1.752 W Surrey, NDARB OBSERVER.
Jul 17, 2:25 PM CDTHAIL 14 Se Minot Air Force Ba, ND
Jul 17, 2:25 PM CDTHAIL 23 N Minot, NDLOTS OF 1 INCH TO GOLFBALL SIZE HAIL. A FEW HEN EGG SIZE. HAIL WAS FOUND IN FIELD BY SPOTTERS AFTER THE STORM ENDED. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 12:30 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

784 
WUUS53 KBIS 171906
SVRBIS
NDC049-101-172000-
/O.NEW.KBIS.SV.W.0201.200717T1906Z-200717T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
206 PM CDT Fri Jul 17 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  East central Ward County in north central North Dakota...
  Central McHenry County in north central North Dakota...

* Until 300 PM CDT.

* At 206 PM CDT, a severe thunderstorm was located near Surrey, or 6
  miles northeast of Minot, moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Deering around 215 PM CDT.
  Granville around 225 PM CDT.
  Denbigh around 240 PM CDT.
  Towner around 255 PM CDT.

Other locations impacted by this severe thunderstorm include Logan,
Simcoe, Norwich and Bantry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4854 10041 4854 10035 4816 10034 4814 10135
      4837 10138 4855 10041
TIME...MOT...LOC 1906Z 262DEG 39KT 4828 10117 

HAIL...1.25IN
WIND...60MPH
 
$$

EDWARDS
3 follow-up statements
633 
WWUS53 KBIS 171918
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
218 PM CDT Fri Jul 17 2020

NDC049-101-172000-
/O.CON.KBIS.SV.W.0201.000000T0000Z-200717T2000Z/
Ward ND-McHenry ND-
218 PM CDT Fri Jul 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR EAST CENTRAL WARD AND CENTRAL MCHENRY COUNTIES...

At 217 PM CDT, a severe thunderstorm was located 6 miles west of 
Granville, or 15 miles east of Minot, moving east at 45 mph. Another 
severe thunderstorm was located over Burlington, moving east at 45 
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Minot, Surrey, Towner, Granville, Deering, Denbigh, Norwich, Logan,
Bantry and Simcoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4854 10041 4854 10035 4816 10034 4814 10135
      4837 10138 4855 10041
TIME...MOT...LOC 1917Z 262DEG 39KT 4830 10098 

HAIL...1.50IN
WIND...60MPH
 
$$

EDWARDS
193 
WWUS53 KBIS 171927
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
227 PM CDT Fri Jul 17 2020

NDC049-101-172000-
/O.CON.KBIS.SV.W.0201.000000T0000Z-200717T2000Z/
Ward ND-McHenry ND-
227 PM CDT Fri Jul 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR EAST CENTRAL WARD AND CENTRAL MCHENRY COUNTIES...

At 226 PM CDT, a severe thunderstorm was located near Minot, moving
east at 35 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Surrey around 235 PM CDT.
  Deering around 245 PM CDT.
  Granville around 300 PM CDT.
  Denbigh around 315 PM CDT.

Other locations impacted by this severe thunderstorm include Logan,
Simcoe, Norwich and Bantry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4854 10041 4854 10035 4816 10034 4814 10135
      4837 10138 4855 10041
TIME...MOT...LOC 1926Z 259DEG 30KT 4829 10124 

HAIL...2.00IN
WIND...60MPH
 
$$

EDWARDS
176 
WWUS53 KBIS 172000
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
300 PM CDT Fri Jul 17 2020

NDC049-101-172009-
/O.EXP.KBIS.SV.W.0201.000000T0000Z-200717T2000Z/
Ward ND-McHenry ND-
300 PM CDT Fri Jul 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WARD AND CENTRAL
MCHENRY COUNTIES WILL EXPIRE AT 300 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this 
thunderstorm. A Severe Thunderstorm Warning remains in effect for 
eastern McHenry county until 345 PM CDT. 

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central North Dakota.

LAT...LON 4854 10041 4854 10035 4816 10034 4814 10135
      4837 10138 4855 10041
TIME...MOT...LOC 1959Z 262DEG 39KT 4833 10077 

$$

EDWARDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:42 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 17, 12:42 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1242 PM CDT Fri Jul 17 2020

.UPDATE...
Issued at 1236 PM CDT Fri Jul 17 2020

Current forecast trending about as expected. Severe thunderstorm
watch for most of west central and central North Dakota till 8 pm
CDT.

UPDATE Issued at 853 AM CDT Fri Jul 17 2020

Latest (11z) RAP model sounding forecast shows the elevated mixed
layer cap eroding fully by 19z. HRRR cam model initiates
convection across the northwest and west central after 17z. So
current thinking remains in tact, that of convection beginning
around noon northwest, with initial storm mode super cells.

UPDATE Issued at 651 AM CDT Fri Jul 17 2020

Only minor changes were made with this update. The 12 UTC Bismarck
RAOB reveals steep midlevel lapse rates heralding the arrival of
the elevated mixed layer, along with notable moistening above the
surface near 850 mb, in line with model expectations.

&&

.SHORT TERM...(Today and tonight)
Issued at 333 AM CDT Fri Jul 17 2020

Severe thunderstorms this afternoon and early evening are the main
focus of the forecast.

The 00 UTC Omaha, North Platte, and Topeka RAOBs sampled lowest
100-mb mean mixing ratios of 14-16 g/kg, which is associated with
the reservoir of lower 70s F dewpoints that have reached southern
SD as of 09 UTC. Surface pressure falls are beginning early this
morning over the Northern High Plains and it appears guidance is
on target with lifting this rich moisture north into ND today,
with afternoon dewpoints around 70 F if not a bit higher likely in
central ND. Meanwhile, the 00 UTC Riverton RAOB sampled steep
lapse rates on the order of 8 C/km in the 700-500 mb layer with
the elevated mixed layer which will advect into the region today
with southwest flow aloft ahead of a shortwave trough, which is
setting the stage for strong-extreme instability this afternoon
and early evening. The 00 UTC GFS displays a known bias of over-
mixing and drying the PBL on the west edge of the moist axis in
central ND this afternoon, and while the 00 UTC NAM may be a bit
too aggressive with PBL moisture and resultant instability, the
RAP/HRRR and other guidance match well with the aforementioned
upstream boundary layer mixing ratios and still advertise MLCAPE
on the order of 3500-4500 J/kg this afternoon. Flow aloft is not
forecast to be particularly strong, and in fact kinematics this
afternoon in central ND are sufficient but not anything to write
home about, which could at least initially restrain the expected
magnitude of this event to some extent.

By early to mid afternoon, guidance suggests a weak cool front and
associated wind shift will likely extend from northwest of Minot,
south across western or central sections of Lake Sakakawea, toward
the Dickinson and Hettinger vicinity. Forecast soundings suggest
MLCIN will be minimized between 20 and 22 UTC, aided with approach
of a middle and upper-level shortwave trough, with CAMS including
the 00 UTC HREF members and HRRR through its 08 UTC cycle closely
clustered in supporting convective initiation in this general area
west of the Highway 83 corridor. Given orthogonal orientation of
deep-layer shear vectors, veering winds with height, and effective
shear magnitudes of 30-40 kt within the expected thermodynamic
setting, discrete supercells are likely initially with a risk of
large to very large hail. Low-level shear is forecast to be weak
this afternoon with 0-1-km SRH less than 100 m2/s, but given the
presence of a discrete supercell in a strong-extreme CAPE setting
near a weakly baroclinic cool front, a tornado is possible.

The SPC Moderate Risk for this event is driven by wind potential,
which is dependent on upscale growth as most CAMs simulate. The
orthogonal nature of deep-layer wind fields to the north-south-
oriented cool frontal zone suggests that convection may maintain
some discrete character for a time, and perhaps even longer than
CAMs suggest. However, anvil-level storm relative flow vectors are
weak, and actually oriented northwest-southeast, and right-moving
supercell motion vectors are forecast to be out of the west-
southwest at around 10 kt initially, which suggests storms may be
slow to move off the initiating boundary. This, combined with the
potential for significant hydrometeor production in the rich low-
level moisture and very large bouyancy all suggests that eventual
amalgamation and upscale growth is possible. However, since there
are some competing factors to this scenario, it is worth noting
that the timing -- and thus location -- of the upscale growth is
more uncertain than it may seem based solely on CAMs, which have a
notoriously difficult time accurately simulating cold pool growth.
Thus, caution is advised in focusing too closely on the exact
placement of the Moderate Risk, though it stands to reason that
the highest organized damaging wind potential will indeed be east
of Highway 83 and particularly in the James River valley. Further
west, afternoon and early evening weaknesses in midlevel flow are
forecast to restrain both 0-3-km bulk shear magnitudes and BRN
shear values, both of which recent local research has revealed to
be important to our convective wind forecast verification. It is
not until this evening, when the low-level wind maximum increases
over the eastern Dakotas that 0-3-km bulk shear increases to near
30 kt and BRN shear values exceed 50 m2/s2, more favorable for an
organized damaging wind event. Forecast soundings in the James
River valley do show this setting, and also suggest DCAPE in the
1500 to perhaps 2000 J/kg range developing. If convection indeed
grows upscale -- and, importantly -- does not reach that favored
environment until that setting becomes established closer to and
after 00 UTC, then significant damaging winds are possible. That
is again what predicated the categorical Moderate Risk from SPC,
and the 00 UTC HREF consensus suggests the James River valley to
southeastern ND is favored for these elements coming together, but
mesoscale and even storm-scale trends will ultimately dictate the
organized damaging wind probability and its geographical centroid.
Thus, adjustments to the categorical Moderate Risk location may
be needed, though the probability of it being extended any further
west appears low given the aforementioned flow weaknesses and the
lower potential for upscale growth initially. Finally, note that
QLCS tornadoes will also be possible by evening once the low-level
flow and related SRH boosts occur after about 00 UTC, again so
long as sufficient upscale growth occurs, which is not a given.

Otherwise, given NBM-supported highs in the 90s F today and rich
surface moisture, heat index values will likely be in the 100 F
range in south central and southeastern ND, where we have issued a
Heat Advisory from 18 to 00 UTC today. Early-morning radar shows
convection in east central MT which should reach western ND around
12 UTC, and some CAMs suggest additional elevated convection could
develop through the morning owing to the low- and midlevel theta-e
advection. However, there is not much evidence at this hour that
would suggest it will contaminate the boundary layer heating and
moistening, as overnight guidance has actually more aggressively
extended the buoyant sector northward to the Canadian border than
earlier model cycles.

Finally, the severe-storm risk will likely end by midnight CDT, or
sooner if a bowing MCS indeed takes shape, but there will be a new
chance of showers and thunderstorms in the west late tonight as a
stronger upstream shortwave trough approaches along with a more
notable low- and midlevel cold frontal zone. Weak instability will
likely constrain the strength of any convection in the west.

.LONG TERM...(Saturday through Thursday)
Issued at 429 AM CDT Fri Jul 17 2020

A semi-active weather pattern will continue in the long term, with
the highest probability of convection coming Saturday with a short-
wave trough that could have sufficient instability and deep-layer
shear for isolated severe storms. Flow in the wake of that trough
is forecast to turn northwesterly, which will lead to a cooldown
and opportunity for embedded shortwave passages, which the 00 UTC
guidance suggests may be favored in the Monday or Tuesday time
frame. By late next week, it appears upper-level ridging could
build more strongly northward out of the southern and central
plains, turning flow aloft southwest and resulting in a warming
trend in our area, along with potential for ridge-riding
thunderstorm chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1236 PM CDT Fri Jul 17 2020

Main hazard to aviation will be thunderstorms this afternoon and
evening. We expect thunderstorms to develop in a northeast to
southwest line across west central north Dakota and move east.
KMOT-KBIS-KJMS will be impacted.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT /6 PM MDT/ this evening for
NDZ034>037-042-045>048-050-051.

&&

UPDATE...WAA
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...WAA
Hazardous weather outlook, Jul 17, 12:45 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1245 PM CDT Fri Jul 17 2020

NDZ022-023-025-034>037-042-045>048-050-051-181745-
Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
1245 PM CDT Fri Jul 17 2020 /1145 AM MDT Fri Jul 17 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are likely this afternoon and early evening
in central and parts of western North Dakota. The main threats
will be large hail up to two inches in diameter and damaging winds
up to 75 mph with potential supercell thunderstorms. A tornado or
two is also possible.

A chance of thunderstorms will also return to central North Dakota
late tonight, with a strong storm possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and early evening.

NDZ003>005-010>013-018>021-033-041-044-181745-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn-
Mercer-Oliver-McLean-Stark-Hettinger-Adams-
1245 PM CDT Fri Jul 17 2020 /1145 AM MDT Fri Jul 17 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are likely this afternoon and early evening
in central and parts of western North Dakota. The main threats
will be large hail up to two inches in diameter and damaging winds
up to 70 mph with potential supercell thunderstorms. A tornado or
two is also possible.

A chance of thunderstorms will also return to central North Dakota
late tonight, with a strong storm possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and early evening.

NDZ001-002-009-017-031-032-040-043-181745-
Divide-Burke-Williams-McKenzie-Golden Valley-Billings-Slope-
Bowman-
1245 PM CDT Fri Jul 17 2020 /1145 AM MDT Fri Jul 17 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight chance of thunderstorms in far western North
Dakota this morning. A chance of thunderstorms will return to
western North Dakota late tonight, with a strong storm possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

In the hours before

Special weather statement, Jul 17, 12:44 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1244 PM CDT Fri Jul 17 2020

NDZ004-005-171830-
Bottineau ND-Rolette ND-
1244 PM CDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOTTINEAU AND WESTERN
ROLETTE COUNTIES UNTIL 130 PM CDT...

At 1244 PM CDT, strong thunderstorms were located along a line
extending from 5 miles west of Lake Metigoshe State Park to 7 miles
northeast of Upham. Movement was east at 45 mph.

Nickel size hail and wind gusts to 55 mph will be possible with these
storms.

Strong thunderstorms will be near...
  Lake Metigoshe State Park around 1250 PM CDT.
  International Peace Garden around 105 PM CDT.
  Dunseith around 120 PM CDT.

Other locations impacted by these storms include Carbury, Shell
Valley, Omemee, Gardena, Thorne, Overly and Kramer.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central North Dakota.

LAT...LON 4863 9992 4863 10087 4900 10069 4900 9968
TIME...MOT...LOC 1744Z 263DEG 39KT 4899 10045 4868 10065

EDWARDS
Special weather statement, Jul 17, 12:54 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1254 PM CDT Fri Jul 17 2020

NDZ011-171845-
Ward ND-
1254 PM CDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WARD COUNTY UNTIL 145 PM
CDT...

At 1254 PM CDT, strong thunderstorms were located along a line
extending from 5 miles north of Foxholm to near Des Lacs to 8 miles
north of Makoti. Movement was east at 30 mph.

Nickel size hail and wind gusts to 50 mph will be possible with these
storms.

Strong thunderstorms will be near...
  Des Lacs and Foxholm around 100 PM CDT.
  Minot Air Force Base around 110 PM CDT.
  Burlington around 115 PM CDT.
  Minot around 135 PM CDT.
  Surrey around 140 PM CDT.

Other locations impacted by these storms include Wolseth and Logan.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central North Dakota.

LAT...LON 4845 10106 4837 10106 4837 10101 4815 10101
      4804 10111 4804 10190 4827 10186 4846 10170
TIME...MOT...LOC 1754Z 269DEG 27KT 4844 10155 4827 10165 4808 10176

EDWARDS
Special weather statement, Jul 17, 1:57 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
157 PM CDT Fri Jul 17 2020

NDZ011-171930-
Ward ND-
157 PM CDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WARD COUNTY UNTIL
230 PM CDT...

At 157 PM CDT, a strong thunderstorm was located over northern Minot,
moving east at 45 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Surrey around 205 PM CDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central North Dakota.

LAT...LON 4837 10106 4837 10101 4818 10102 4814 10159
      4831 10163 4844 10106
TIME...MOT...LOC 1857Z 260DEG 39KT 4826 10128

EDWARDS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:26 AM CDTHeat AdvisoryBISBurleigh, Dickey, Emmons, Grant, Kidder, LaMoure and 3 more16 hr
Jul 17, 11:56 AM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Ward64 min
Jul 17, 12:44 PM CDTSpecial Weather StatementBISRolette46 min
Jul 17, 12:54 PM CDTSpecial Weather StatementBISWard51 min
Jul 17, 1:04 PM CDTSevere Thunderstorm WarningBISMountrail, Ward41 min
Jul 17, 1:08 PM CDTSevere Thunderstorm WarningBISBottineau, Rolette67 min
Jul 17, 1:17 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward58 min
Jul 17, 1:57 PM CDTSpecial Weather StatementBISWard33 min
Jul 17, 2:03 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette57 min
Jul 17, 2:58 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce47 min
Jul 17, 3:08 PM CDTSpecial Weather StatementBISWard52 min
Jul 17, 3:42 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce48 min
Jul 17, 4:10 PM CDTSpecial Weather StatementBISMcHenry50 min
Jul 17, 4:48 PM CDTSevere Thunderstorm WarningBISMcHenry57 min
Jul 17, 5:20 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan, Ward25 min
Jul 17, 5:44 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Pierce, Sheridan61 min
Jul 17, 6:01 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan, Wells59 min
Jul 17, 6:04 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman, Wells56 min
Jul 17, 6:24 PM CDTSpecial Weather StatementBISBurleigh21 min
Jul 17, 6:39 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver66 min
Jul 17, 6:53 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan, Wells67 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.